A Suspected Case of Acute Embolic Myocardial Infarction Following Direct-Current Cardioversion of Atrial Fibrillation
Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment
Abdulelah Nuqali, Qaiser Shafiq, Mubbasher M. Syed, Mujeeb Sheikh
(Department of Internal Medicine, George Washington University, Washington, DC, USA)
Am J Case Rep 2018; 19:1306-1310
Non-atherosclerotic causes of ST-segment elevation myocardial infarction (STEMI) are uncommon, and there are few case reports of acute myocardial infarction secondary to coronary artery embolism.
CASE REPORT: A 66-year-old man presented with shortness of breath and leg swelling. Diagnoses of congestive heart failure and atrial fibrillation were made. He was electrically cardioverted to normal sinus rhythm. Coronary angiogram was performed to rule out ischemic etiology of new-onset systolic heart failure, and anticoagulation therapy was interrupted for cardiac catheterization. His coronary angiogram showed 60% angiographic but hemodynamically insignificant stenosis by fractional flow reserve in the left anterior descending artery. The following day, the patient developed chest pain and ST-segment elevation in the anterolateral leads of the ECG. An emergent coronary angiogram showed thrombotic occlusion of the left anterior descending artery distal to the mid-left anterior descending artery lesion that was found on the initial angiogram. Successful thrombus aspiration was performed, and the patient was discharged to home on oral anticoagulation therapy with rivaroxaban. Most likely, the cause of thrombotic occlusion of the left anterior descending artery was an atrial fibrillation-related thromboembolic phenomenon due to interruption of anticoagulation therapy soon after direct-current cardioversion.
CONCLUSIONS: Subtherapeutic anticoagulation therapy soon after direct-current cardioversion of atrial fibrillation can lead to potentially fatal coronary artery embolism and acute myocardial infarction.
Keywords: Atrial Fibrillation, Electric Countershock, Myocardial Infarction